Maryland, 2013Damaging Winds in Maryland, November 1, 2013
November 1, 2013 · NWS LWX · 3 events in 2 counties and zones
A cold front crossed the Mid Atlantic in the morning and showers and thunderstorms moved across the highlands. Strong winds above the surface were able to mix down and damaging wind gusts were reported.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- $750
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front crossed the Mid Atlantic in the morning and showers and thunderstorms moved across the highlands. Strong winds above the surface were able to mix down and damaging wind gusts were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Nov 1, 2:53 AM EST, 1 hour 7 minutes earlier.
Area forecast discussion, Nov 1, 2:53 AM EST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
353 AM EDT FRI NOV 1 2013
.SYNOPSIS...
A STRONG AREA OF LOW PRESSURE OVER LAKE HURON THIS MORNING WILL
MOVE NORTHEAST INTO EASTERN CANADA WHILE ITS COLD FRONT CROSSES
THE AREA TODAY. THE FRONT WILL GRADUALLY PUSH THROUGH THE
CHESAPEAKE BAY REGION THIS AFTERNOON AND TONIGHT. AN UPPER TROUGH
MOVES THROUGH SATURDAY BEFORE HIGH PRESSURE BUILDS IN FROM THE
GREAT LAKES LATE IN THE WEEKEND. THE HIGH IS THEN EXPECTED TO MOVE
OFF THE EASTERN SEABOARD BY THE MIDDLE OF NEXT WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
STRONG SOUTHERLY SYNOPTIC WINDS WILL GUST 25 TO 35 MPH THROUGH MID
MORNING. THIS IS A RESULT FROM A TIGHT PRESSURE GRADIENT BETWEEN A
1020 MILLIBAR HIGH OFF OF THE EAST COAST AND A 979 MILLIBAR LOW OVER
THE NORTHERN GREAT LAKES. GUSTS OVER 45 TO 55 MPH WILL BE
MORE LIKELY AT HIGHER ELEVATIONS OF THE BLUE RIDGE AND APPALACHIAN
MOUNTAINS. HENCE...THERE IS A WIND ADVISORY FOR AREAS ALONG AND WEST
OF THE BLUE RIDGE EARLY THIS MORNING. WINDS COULD STILL GUST 30-40
MPH THIS MRNG IN THE VLYS AND AREAS EAST OF THE BLUE RIDGE.
AS A COLD FRONT PUSHES TOWARD AND ACROSS OUR REGION TODAY...HEAVY
AND GUSTY SHOWERS AND PERHAPS A CLAP OF THUNDER OR TWO WILL
PROPAGATE EASTWARD. THE HEAVIEST OF RAINFALL AND WIND ASSOCIATED
WITH A QLCS LINE WILL MOVE THROUGH THE AREA THIS MORNING. RAIN
AMOUNTS WILL AVERAGE ONE QUARTER TO ONE HALF INCH WITH ISOLATED
HIGHER AMOUNTS IN THE WIDER BANDS OF SHOWERS OR ANY THUNDERSTORMS.
TEMPERATURES WILL REACH THEIR WARMEST LATE THIS MORNING OR EARLY
AFTERNOON...JUST BEFORE FRONTAL PASSAGE. HIGHS WILL BE ABOUT 10
DEGREES ABOVE NORMAL WITH MANY LOCATIONS CLOSING IN ON 70 DEGREES
ONCE AGAIN. EXPECT TEMPERATURES TO SLOWLY FALL THE REST OF THE
AFTERNOON INTO TONIGHT BUT STILL BOTTOMING OUT ABOVE NORMAL IN
MOST AREAS BY DAYBREAK ON SATURDAY.
CLOUDS AND EVEN A COUPLE OF RAIN SHOWERS MAY STILL LINGER ACROSS
EASTERN PARTS OF THE VIRGINIA PIEDMONT AND SOUTHERN MARYLAND LATER
TODAY INTO TONIGHT AS THE COLD FRONT IS EXPECTED TO STALL IN THESE
AREAS. ELSEWHERE CAN ANTICIPATE THE RAIN SHOWERS OR THUNDER ENDING
FROM WEST TO EAST DURING THE MID TO LATE MORNING HOURS IN THE WEST
AND EARLY TO MID AFTERNOON IN THE EAST.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
AMPLIFIED UPPER TROUGH WILL PROGRESS ACROSS THE ERN CONUS DURING THE
FIRST HALF OF THE WEEKEND...WITH THIS TROUGH AXIS CROSSING THE CWA
SAT NGT. BREEZY W-NW FLOW BEHIND THE DEPARTING COLD FRONT WILL BE
ACCOMPANIED BY THE ARRIVAL OF COOL CANADIAN AIR. COMBINATION OF DEEP
MIXING FROM CAA AND MID-LVL DPVA/MOISTURE WITH THE TROUGH WILL LEAD
TO INCREASING CLOUDS DURING THE DAY. SKIES MAY WIND UP BECOMING
CLOUDY ACROSS MUCH OF THE AREA DURING THE AFTN. EVEN WITH CLOUD
COVER AND CAA...MAX TEMPS WILL BE CLOSE TO NORMAL FOR THE START OF
NOVEMBER.
ONCE THE LLVL TROUGH AXIS SWINGS THRU THE MTS SAT EVE...BOUNDARY-
LAYER WINDS VEER TO NWLY AND GREAT LAKES MOISTURE ARRIVES. UPSLOPE
SHOWERS WILL LIKELY START AROUND THIS TIME. 00Z NAM/GFS BUFKIT
SOUNDINGS INDICATE THERMAL PROFILES ARE TOO WARM FOR SNOW AT THE
ONSET...THOUGH THE BOUNDARY LAYER COOLS ENOUGH FOR PRECIP TO MIX
WITH OUR CHANGE TO SNOW LATE SAT NGT AT ELEVATIONS ABOVE APPROX 2500
FT. DEPTH OF MOISTURE MAY ALSO BE TOO SHALLOW FOR ICE CRYSTALS IN
THE CLOUDS...WHICH WOULD RESULT IN JUST RAIN SHOWERS.
HIPRES BUILDS IN FROM THE GREAT LAKES ON SUN. CAA CONTINUES SUN. NW
WINDS WILL BE BREEZY AGAIN ON SUN WITH GUSTS 20-30 MPH POSSIBLE
DURING THE AFTN. MOISTURE WILL REMAIN TRAPPED UNDERNEATH THE
INVERSION ON SUN...WHICH FAVORS DEVELOPMENT OF A STRATOCU FIELD.
FCST MAX TEMPS FOR SUN ARE AROUND 10F BELOW NORMAL.
WIND FIELD BECOMES LIGHT SUN NGT WITH HIPRES NOSING SWD INTO THE
CWA. WHERE WINDS DECOUPLE...AIRMASS WILL BE ABLE TO DROP BELOW
FREEZING.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
SFC HIPRES CENTERED OVER NEW ENGLAND MON AND THE NWRN ATLANTIC
TUE-WED IS EXPECTED TO WEDGE DOWN THE ERN SEABOARD. MEANWHILE...
RIDGE ALOFT WILL BECOME ANCHORED OVER THE SOUTHEAST COAST THRU THE
FIRST HALF OF THE WEEK. THE PROXIMITY OF THIS BLOCKING RIDGE SHOULD
KEEP THE CENTRAL CONUS STORM SYSTEM UPSTREAM OF THE REGION DURING
THIS TIME. THE NRN PERIPHERY OF THE RIDGE IS FCST TO BREAK DOWN
LATER IN THE WEEK IN RESPONSE TO THE APPROACH OF THE NRN STREAM
TROUGH. THE FIRST MENTION OF PRECIP IS WED NGT AND THU WHEN THE COLD
FROPA IS FCST TO OCCUR. THIS FAR OUT...THERE IS STILL SOME
UNCERTAINTY WITH TIMING.
&&
.AVIATION /08Z FRIDAY THROUGH TUESDAY/...
MVFR CONDITIONS EXPECTED TODAY WITH RESPECT TO GUSTY RAIN SHOWERS
MOVING ACROSS THE REGION. IFR COULD EVOLVE WITH THE HEAVIEST SHOWERS
OR ANY THUNDERSTORMS AND WOULD SEEM MORE PROBABILISTIC BETWEEN 10Z
AND 14Z. STRONG SOUTHERLY SYNOPTIC WINDS OR GUSTY WINDS IN SHOWERS
WILL GUST IN EXCESS OF 25 TO 30 KTS. LOW LEVEL WIND SHEER IS ALSO A
THREAT ESPECIALLY THIS MORNING. WINDS WILL VEER AROUND TO THE WEST
LATER TODAY AND DECREASE SOME WITH MVFR CONDITIONS BECOMING VFR BY
THIS EVENING.
VFR CONDITIONS THIS WEEKEND AND ERY NEXT WEEK. NW WINDS COULD GUSTS
15-25 KT EACH AFTN THIS WEEKEND AS HIPRES BUILDS IN FROM THE GREAT
LAKES.
&&
.MARINE...
A NWLY SURGE BEHIND THE EXITING COLD FRONT WILL REACH THE NRN AND
WRN MARINE ZONES LATE IN THE DAY SAT. ALSO...DEEPER MIXING ON LAND
WILL RESULT IN HIGHER GUSTS NEAR THE COAST. THEREFORE...ONLY ISSUED
A SCA FOR MID AND UPPER TIDAL POTOMAC RVR AND THE NRN CHSPK BAY
STARTING SAT AFTN. SCA WILL LIKELY NEED FOR PORTIONS OF THE WATERS
SAT NGT. HIPRES BUILDS IN FROM THE GREAT LAKES ON SUN. WITH A TIGHT
PRESSURE GRADIENT AND STEEP LAPSE RATES FROM CAA...ALL MARINE ZONES
WILL LIKELY NEED A SCA FOR SUN.
WINDS RELAX MON AND TUE WITH HIPRES RIDGING SWD ALONG THE ERN
SEABOARD.
&&
.TIDES/COASTAL FLOODING...
TIDAL ANOMALIES HAVE NOT RESPONDED MUCH YET TO THE STRENGTHENING SLY
FLOW OVNGT AND REMAIN ABOUT THREE-QUARTERS FOOT ABOVE ASTRONOMICAL
PREDICTION. EXPECT POSITIVE DEPARTURES TO INCREASE THIS MRNG THOUGH
AS SLY WINDS INCREASE EVEN MORE...BUT NO CONCERNS FOR COASTAL
FLOODING DURING THE NON-PREFERRED HIGH TIDE CYCLE THIS MRNG. LATEST
AVAILABLE MODEL GUIDANCE ONLY INDICATING ANNAPOLIS AT RISK FOR MINOR
COASTAL FLOOD LATE THIS AFTN-EVE...BUT CBOFS BARELY REACHES
THRESHOLD. WITH WINDS BECOMING MORE SWLY THAN S THIS AFTN AND
ASTRONOMICAL TIDES RELATIVELY LOW...HELD OFF ISSUING A COASTAL FLOOD
ADVISORY WITH CONFIDENCE TOO LOW ATTM.
BLOWOUT TIDES EXPECTED SATURDAY NIGHT AND SUNDAY IN STRONG NWLY FLOW.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...WIND ADVISORY UNTIL 8 AM EDT THIS MORNING FOR MDZ003-004-501-
502.
VA...WIND ADVISORY UNTIL 8 AM EDT THIS MORNING FOR VAZ025>031-
036>040-042-501-503-504.
WV...WIND ADVISORY UNTIL 8 AM EDT THIS MORNING FOR WVZ050>053-055-
501>506.
MARINE...SMALL CRAFT ADVISORY FROM NOON TODAY TO 6 PM EDT THIS EVENING
FOR ANZ530>543.
GALE WARNING UNTIL NOON EDT TODAY FOR ANZ530>543.
SMALL CRAFT ADVISORY FROM NOON TO 6 PM EDT SATURDAY FOR
ANZ530>532-535-536-538.
&&
SYNOPSIS...JRK/KLW
NEAR TERM...KLW
SHORT TERM...JRK
LONG TERM...JRK
AVIATION...JRK/KLW
MARINE...JRK/KLW
TIDES/COASTAL FLOODING...JRKHazardous weather outlook, Oct 31, 5:48 PM EST, 10 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
648 PM EDT THU OCT 31 2013
ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
011000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
648 PM EDT THU OCT 31 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...TONIGHT
A GALE WARNING IS IN EFFECT FOR THE WATERS TONIGHT. THE STRONGEST
WINDS WILL BE AFTER MIDNIGHT.
TIDAL DEPARTURES WILL INCREASE TONIGHT AHEAD OF A COLD FRONT. THE
POTENTIAL EXISTS FOR MINOR TIDAL FLOODING ALONG THE WESTERN SHORE
OF THE CHESAPEAKE BAY AND TIDAL POTOMAC RIVER AROUND HIGH TIDE
AFTER MIDNIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SHOWERS AND POSSIBLY AN ISOLATED THUNDERSTORM AHEAD OF A COLD
FRONT MAY PRODUCE LOCALLY DAMAGING WINDS FRIDAY MORNING.
A GALE WARNINGS REMAINS IN EFFECT THROUGH FRIDAY MORNING FOR THE
WATERS. A SMALL CRAFT ADVISORY IS IN EFFECT FRIDAY AFTERNOON.
THE POTENTIAL EXISTS FOR MINOR TIDAL FLOODING ALONG THE WESTERN
SHORE OF THE CHESAPEAKE BAY AND TIDAL POTOMAC RIVER FRIDAY.
A SMALL CRAFT ADVISORY WILL LIKELY BE REQUIRED LATE SATURDAY
THROUGH SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-011000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
648 PM EDT THU OCT 31 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...TONIGHT
WIND GUSTS NEAR 50 MPH ARE LIKELY AFTER MIDNIGHT AT HIGHER
ELEVATIONS IN THE POTOMAC HIGHLANDS AND BLUE RIDGE MOUNTAINS. A
WIND ADVISORY HAS BEEN ISSUED FOR THE EASTERN SLOPES OF THE BLUE
RIDGE WESTWARD. IN ADDITION...SHOWERS AND POSSIBLY AN ISOLATED
THUNDERSTORM AHEAD OF A COLD FRONT MAY PRODUCE LOCALLY DAMAGING
WINDS LATE TONIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE WIND ADVISORY CONTINUES UNTIL 8 AM FRIDAY MORNING.
SHOWERS AND POSSIBLY AN ISOLATED THUNDERSTORM MAY PRODUCE LOCALLY
DAMAGING WINDS WHEN THE COLD FRONT MOVES THROUGH THE AREA FRIDAY
MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Thunderstorm Wind, Allegany
- When
- November 1, 4:00 AM EST
- Where
- Allegany County, 1.06 mi E of Ocean
- Measured
- 52 kt (60 mph) estimated gust
- Crop damage
- $250
- Reported by
- 911 Call Center
- Coordinates
- 39.600, -78.930
A tree was down near Maryland Route 36 and Flint Road and Northbound Maryland Route 36 was blocked.
Thunderstorm Wind, Carroll
- When
- November 1, 6:45 AM EST
- Where
- Carroll County, 0.69 mi N of Eldersburg
- Measured
- 52 kt (60 mph) estimated gust
- Crop damage
- $250
- Reported by
- Emergency Manager
- Coordinates
- 39.410, -76.950
There was a tree down at Liberty High School on Bartholow Road.
Thunderstorm Wind, Carroll
- When
- November 1, 6:48 AM EST
- Where
- Carroll County, 1.27 mi WSW of Finksburg Cloud Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Crop damage
- $250
- Reported by
- Emergency Manager
- Coordinates
- 39.470, -76.900
There was a tree down at Louisville Road near the county line.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Texas, November 1 to 30, 2013$200 million · 21 events
- Drought in Nebraska, November 1 to 30, 2013$30 million · 6 events
- Damaging Winds in West Virginia, November 1, 2013$645,000 · 58 kt wind · 19 events
- Damaging Winds in Pennsylvania, November 1, 2013$567,000 · 58 kt wind · 18 events
- High Wind in New York, November 1, 2013$305,000 · 50 kt wind · 15 events
- Damaging Winds in Ohio, November 1, 2013$325,000 · 50 kt wind · 12 events
- Tornado and Damaging Winds in Ohio, November 1, 2013$118,000 · EF1 · 9 events
- Damaging Winds in Ohio, November 1, 2013$358,000 · 52 kt wind · 9 events
- High Wind and Strong Wind in Massachusetts, November 1, 2013$295,000 · 57 kt wind · 12 events
- Strong Wind in New York, November 1, 20134 injured · $70,000 · 2 events
- High Wind and Strong Wind in New York, November 1, 2013$230,000 · 55 kt wind · 7 events
- Damaging Winds in West Virginia, November 1, 2013$140,000 · 58 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 484952, 485699, 485700.